Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 165, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 6, 2008, 7:01 PM CDT for Howell County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 7:01 PM CDT (00:01 UTC)
- Expired
- Aug 6, 2008, 11:13 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Howell County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 070005
FFWSGF
MOC091-070600-
/O.NEW.KSGF.FF.W.0165.080807T0001Z-080807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 100 AM CDT.
* AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
OVER FAR SOUTHERN HOWELL COUNTY. THE HEAVIEST RAINFALL HAS FELL
NEAR THE MOODY AREA. RADAR IS ESTIMATING THAT OVER TWO INCHES
HAS ALREADY OCCURRED...WHILE ADDITIONAL THUNDERSTORMS WILL LIKELY
CONTINUE TO IMPACT THIS WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
BENNETTS RIVER...APPROXIMATELY TWO MILES WEST OF MOODY...TYPICALLY
FLOODS A LOW WATER CROSSING ON HIGHWAY 142. MOTORISTS PLANNING TRAVEL
ALONG HIGHWAY 142 SHOULD USE CAUTION WHEN APPROACHING BENNETTS
RIVER. WHEN FLOODED...THIS LOW WATER CROSSING HAS A LONG HISTORY OF
BEING VERY DANGEROUS TO MOTORISTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3649 9213 3664 9212 3665 9198 3664 9169
3659 9168 3658 9169 3649 9169
$$
CRAMER1 follow-up statement
000
WGUS73 KSGF 070413
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 PM CDT WED AUG 6 2008
MOC091-070422-
/O.CAN.KSGF.FF.W.0165.000000T0000Z-080807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
1112 PM CDT WED AUG 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN HOWELL
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3649 9213 3664 9212 3665 9198 3664 9169
3659 9168 3658 9169 3649 9169
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:55 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 6, 6:55 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT WED AUG 6 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
SCATTERED THUNDERSTORMS HAD DEVELOPED BY LATE THIS AFTERNOON
ACROSS FAR SOUTHERN MISSOURI ALONG A RESIDUAL OUTFLOW BOUNDARY.
THESE STORMS EXTENDED FROM THE JOPLIN AREA EAST TO NEAR
GAINESVILLE. THE STORMS HAVE EXHIBITED BRIEF INTENSE UPDRAFTS BUT
HAVE BEEN RELATIVELY SHORT LIVED. MIXED LAYER CAPES WERE NEAR 1500
J/KG WITH WEAK DEEP LAYERED SHEER. EXPECT STORMS TO CONTINUE ALONG
THIS CORRIDOR THE NEXT COUPLE OF HOURS BUT SUBSIDE WITH SUNSET.
OTHER CONVECTION THAT DEVELOPED ACROSS NORTHEAST KANSAS AS WELL AS
IN CENTRAL MISSOURI ALONG THE ACTUAL FRONT HAD DISSIPATED.
REDEVELOPMENT OF SCATTERED CONVECTION WILL LIKELY TAKE PLACE
OVERNIGHT AS A SHORTWAVE TROUGH TRACKS ACROSS THE REGION. THE LOW
LEVEL JET IS PROGGED TO RATHER WEAK BUT AT LEAST MODEST ISENTROPIC
ASCENT IS DEPICTED BY THE MODELS. THIS SHOULD AID DEVELOPMENT OF
CONVECTION OVERNIGHT. WILL EVALUATE DEVELOPMENT TRENDS DURING THE
EVENING AND ASSESS IF ALTERATIONS ARE NEEDED TO THE EXISTING FLASH
FLOOD WATCH.
FOSTER
&&
.DISCUSSION...
FORECAST CHALLENGES DEAL WITH HEAVY PRECIP TONIGHT ALONG WITH
TEMPERATURES THROUGH THE SHORT TERM.
CURRENTLY...FRONTAL BOUNDARY STILL HUNG UP OVER CENTRAL MISSOURI
FROM SOUTHERN ILLINOIS TO OSAGE BEACH BACK INTO NORTH CENTRAL
KANSAS. CLOUD COVER FROM EARLY MORNING CONVECTION CONTINUES OVER
MOST OF SOUTHERN MISSOURI AND HAS HELD TEMPERATURES DOWN
CONSIDERABLY. THOUGH WE ARE SEEING WEST PLAINS BREAKING 90 AND
JOPLIN GETTING INTO THE UPPER 80S WITH CLEARING SKIES. DECAYING
MCS EVIDENT OVER NORTHEAST KANSAS MOVING SOUTHEAST TOWARDS THE
CWA. RADAR VIRTUALLY ECHO FREE AT PRESENT WITH A FEW LIGHT SHOWERS
OVER WEST CENTRAL MISSOURI AND EASTERN KANSAS.
FOR LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS...EXPECT CLOUDS
TO CONTINUE TO CLEAR AND TEMPERATURES TO CLIMB WITH DAYTIME
HEATING. RUC MODEL INDICATING CAPES AROUND 2500 J/KG ACROSS
EASTERN KANSAS/WESTERN MISSOURI BY LATE AFTERNOON. COLD FRONT AND
EXISTING OUTFLOW BOUNDARIES WILL ACT AS A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT. KANSAS MCS SHOULD BE INTO WESTERN
MISSOURI BY EARLY EVENING FOR POSSIBLE OVERNIGHT REDEVELOPMENT.
LACKING APPRECIABLE LOW LEVEL JET...BUT WE ARE SEEING A FAIRLY
STRONG UPPER LEVEL JET ON PROFILER WINDS ACROSS NEBRASKA AND
FAIRLY GOOD UPPER DIVERGENCE OVER WESTERN MISSOURI AND EASTERN
KANSAS. WENT AHEAD AND EXPANDED FLASH FLOOD WATCH TO INCLUDE ALL
COUNTIES IN THE CWA. DO BELIEVE HEAVIEST RAINFALL WILL OCCUR OVER
SOUTHWEST MISSOURI/SOUTHEAST KANSAS INITIALLY AND THEN SPREAD
SOUTHEAST INTO OUR SOUTHERN COUNTIES NEAR THE ARKANSAS STATE LINE.
GFS MODEL SOUNDINGS STILL SHOWING PWAT VALUES EXCEEDING 2 INCHES
OVERNIGHT WITH A LONG/SKINNY CAPE SIGNATURE WHICH INDICATES HEAVY
RAINFALL THROUGH THE OVERNIGHT HOURS.
BY THURSDAY AFTERNOON...FRONT PUSHES SOUTH INTO NORTHERN ARKANSAS
AND NORTHEASTERN OKLAHOMA...BRINGING AN END TO PRECIP FROM NORTH
TO SOUTH. ALL COUNTIES IN THE CWA SHOULD BE DRY BY LATE THURSDAY
AFTERNOON AND EARLY EVENING. KEPT SOME SLIGHT CHANCE POPS GOING
NEAR THE ARKANSAS LINE AS THERE COULD BE THE CHANCE OF THE FRONT
SLOWING.
BEAUTIFUL WEATHER ON TAP FOR FRIDAY AND SATURDAY AS FRONT
CONTINUES TO PUSH SOUTH OF THE STATE AND UPPER NORTHWEST FLOW
PERSISTS. HIGH TEMPERATURES SHOULD REMAIN IN THE MID TO UPPER 80S
AS 850MB TEMPERATURES REMAIN BETWEEN 14 AND 16C. GFS WAS
FORECASTING MORNING LOWS IN THE MID/UPPER 50S FOR SATURDAY
MORNING. BELIEVE THIS MAY BE TOO LOW AS MAV HAS HAD A COOL BIAS ON
LOW TEMPERATURES.
NEXT WEATHER PRODUCER STILL LOOKS TO BE COMING INTO THE AREA
SUNDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO EASTERN
KANSAS. BOTH GFS AND ECMWF AGREE WITH THIS FEATURE. KEPT CHANCE
POPS GOING THROUGH SUNDAY AND MONDAY AS AGREEMENT IN MODELS AND
RUN TO RUN CONSISTENCY REMAINS GOOD. NORTHWEST FLOW TO CONTINUE
THROUGH THE WEEK...SO A COOLER/WETTER PATTERN SHOULD PERSIST.
CLAYCOMB
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL AFFECT AREAS JUST SOUTH OF THE JOPLIN
AND SPRINGFIELD TERMINALS EARLY THIS EVENING. ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT. MVFR CONDITIONS WILL BE POSSIBLE NEAR ANY STORMS. ALSO
MVFR CEILINGS MAY DEVELOP THURSDAY MORNING AS A FRONT PUSHES
ACROSS THE AREA.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Aug 6, 1:05 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CDT WED AUG 6 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 105 PM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF NICKELS AND TORRENTIAL RAINFALL. AREAS AFFECTED AND TIMING: STORM DEVELOPMENT MAY OCCUR ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. THE STRONGEST STORMS WILL LIKELY DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS. DISCUSSION: ABUNDANT LOW LEVEL MOISTURE WILL INTERACT WITH A SLOW MOVING COLD FRONT AND UPPER LEVEL DISTURBANCES IN CENTRAL KANSAS TO PRODUCE THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO THURSDAY. THE STRONGER STORM DEVELOPMENT WILL LIKELY BE DELAYED TO THE LATE AFTERNOON AS CLOUD COVER FROM THE EARLY MORNING STORMS DECREASES...AND ALLOWS THE AIRMASS TO BECOME MORE UNSTABLE. STORMS ARE EXPECTED TO REDEVELOP ALONG THE COLD FRONT THROUGH TONIGHT....PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING...AS WELL AS ISOLATED WIND GUSTS TO 60 MPH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EXTREME SOUTHEAST KANSAS AND THE ENTIRE MISSOURI OZARKS THROUGH THURSDAY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND EARLY FRIDAY AS THE FRONT PUSHES SOUTH THROUGH THE REGION. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH HEAVY RAINFALL. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF A LINE FROM OSCEOLA TO SPRINGFIELD TO BRANSON AROUND 5 PM THIS AFTERNOON AND FOR COUNTIES EAST OF THIS LINE BY MID EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:14 AM CDT | Areal Flood Advisory | SGF | Dent, Maries, Phelps | 3 hr |
| Aug 7, 12:36 PM CDT | Flash Flood Warning | SGF | Barry, Newton, Stone, Taney | 6 hr |
| Aug 7, 6:38 PM CDT | Areal Flood Warning | SGF | Barry | 18 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.